Skincare

Cancer skincare treatment

Each medical treatment includes a surgical procedure, the use of chemicals as drugs, or X-rays to treat cancer. Some of these agents and surgical procedures can cause harm to the human body.

Cancer treatment methods like radiation, chemo, or surgery do not have the same side effects for everyone. Also, the severity of side effects varies from person to person. Patients report a variety of side effects, including nausea, vomiting, and hair loss. They also complain about fatigue, anemia, constipation or diarrhea, mood changes, and changes in skin color. This post focuses on the skin problems that can occur during radiotherapy or chemotherapy and how to treat them.

The skin is the largest part of our body. The skin acts as a protective barrier against external damage, such as bacteria, microorganisms, and irritants. Skincare is, therefore, not only about aesthetics but also integral to our overall health and well-being.

Skin care is important for everyone. However, those who are undergoing cancer treatment may find it particularly crucial. The skin can be adversely affected by the different chemo-drugs, radiation treatments, or a combination of both.

How chemo can affect your skin

Dryness, skin darkening, and rashes are the most common reactions. In the first two weeks, some patients experience itching and acne. Some drugs used in chemo┬ácan cause your skin’s sensitivity to sunlight. This may result in sunburn, even with minimal exposure to the sun.

Dark skin can turn gray or even blacker. Allergic reactions can cause a sudden, severe itching, which may result in a rash. Folliculitis can develop after the third or fourth chemotherapy session, but this is rare. Folliculitis is an infection of the hair follicles.

There are many reasons why skin reactions can be so severe and varied during chemotherapy.

  • The treatment aims to destroy cancer cells first. In the process of killing cancer cells, some healthy ones are also damaged. The chemo treatment may reduce the sebum secretion from the glands of the skin. Sebum helps to keep the hair and skin moist. Reduced secretion can cause the skin to become dry.
  • Some drugs used in chemotherapy cause the blood capillaries in the face to dilate. This causes a sudden reddening of the neck and face. The term flushing often refers to this.
  • Some drugs can cause hyperpigmentation. Hyperpigmentation occurs when certain areas of the skin become darker or unevenly colored.
  • The skin may become more photosensitive as a result of chemo. This means the damaging effects of UV rays on the skin are magnified.
  • The immune system must be suppressed before a bone marrow or other organ transplant can take place. The skin may become more susceptible to infections.
  • Drug allergies can also cause redness and itchiness of the skin.

How radiotherapy can affect your skin

Radiation can cause skin to become red, causing it to flake and spread. Peeling skin or skin ulcers can also occur in some cases. If you have dark skin, it might get darker. Radiation is only delivered to the site of treatment, so changes in skin color are limited to that area. Redness may also be seen on the opposite side of the body from the treatment site.

It also depends on how healthy the skin is before the treatment. Genetics could also be a factor in the severity and frequency of skin reactions, according to studies. People over 60, those who are receiving chemotherapy concurrently, those with weak skin, those with diabetes or renal failure, as well as those who are malnourished, have a poor skin barrier, and those who have diabetes may be at a higher risk for developing skin reactions.

It is hard to predict the severity of your skin reaction, but it depends on the dose of radiation, the length of treatment, and the area under treatment. Some sites, such as the neck, the head, the breast, the vulva, or the area near the anus, are more prone to severe skin reactions.

Grading of Radiation Dermatitis

Radiation dermatitis is the skin side effect of external beams of ionizing radiation. Radiation dermatitis is also known as radiation burn or radiation skin damage. Radiation dermatitis is treated differently depending on the severity of the injury.

Grade 1

There may be a slight reddening of the skin, and it could even start to peel. You may experience mild skin tightness and itching.

Prevention:

  • Avoid using any petroleum products or baby soap in the affected area.
  • Wear loose-fitting clothes made from breathable fabrics.
  • Avoid using adhesive tapes in the area.
  • The use of heating pads, ice, ice packs,t showers, etc., are examples.

Treatment:

Your doctor may prescribe paracetamol, aspirin, or both, depending on the need. It may be necessary to apply aqueous lotion twice or more daily. Avoid exposure to the sun on the area that is being treated.

Grade 2

The skin will swell and be moderately red. Your skin may also be thinning in the folds of your skin.

Prevention:

  • You may be asked to apply a saline compress at room temperature multiple times per day.
  • Hydrogels can also be used to prevent dryness.
  • Your doctor may prescribe antibacterial and antifungal ointments to prevent infection based on the clinical assessment.
  • Hand hygiene is essential before using any ointment.

Treatment:

For pain relief, you may be prescribed pain medication. You may be prescribed a steroid cream in addition to an aqueous one, provided there are no breaks in the skin. Use only ointment and medicine that your doctor has prescribed.

Grade 3

Not only will you see your skin thinning, but also the folds of skin. Swelling will be extreme. Along with the soreness, you may notice yellow or pale-green secretions. Sometimes, the superficial layer of your skin may peel off.

Prevention:

  • You can use either hydrocolloid or silicone dressing, depending on the situation.
  • Follow-ups and regular checks for infection will be necessary.

Treatment:

Your doctor may ask you to apply a dressing to the affected area to aid in the healing process. Your doctor may prescribe an aqueous or local antibiotic gel.

Grade 4

Deep skin ulcers will develop, and you may experience spontaneous bleeding. Your oncologists must decide the next steps.

LEAVE A RESPONSE

Your email address will not be published. Required fields are marked *